Alert archive / Arizona / Flash Flood Warnings in 2012

Flash Flood Warning 31, NWS Flagstaff, AZ

August 23, 2012Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 23, 2012, 2:45 PM MST for Coconino County, Arizona. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2012, 2:45 PM MST (21:45 UTC)
Expired
Aug 23, 2012, 4:15 PM MST
In force
90 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 158 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WGUS55 KFGZ 232145
FFWFGZ
AZC005-232315-
/O.NEW.KFGZ.FF.W.0031.120823T2145Z-120823T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST THU AUG 23 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...FOR       
  THE ANTELOPE CREEK DRAINAGE...

* UNTIL 415 PM MST

* AT 236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS PRODUCING HEAVY RAIN OVER ANTELOPE CREEK. FLASH 
  FLOODING OF SLOT CANYONS IN THE AREA IS LIKELY. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.


&&

LAT...LON 3682 11144 3695 11145 3694 11132 3682 11130
      3669 11124 3667 11141

$$

MCCOLLUM
2 follow-up statements
270 
WGUS75 KFGZ 232233
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
333 PM MST THU AUG 23 2012

AZC005-232315-
/O.CON.KFGZ.FF.W.0031.000000T0000Z-120823T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
333 PM MST THU AUG 23 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

AT 323 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
STORMS HAD WEAKENED AND MOVE AWAY FROM THE ANTELOPE CREEK DRAINAGE.
RAINFALL AMOUNTS APPROACHING 1.00 INCH WERE ESTIMATE BY WEATHER 
SERVICE RADAR. SOME OF THE HEAVIEST RAINFALL OCCURRED JUST SOUTH OF
THE POPULAR ANTELOPE CREEK SLOT CANYONS. NO REPORTS HAVE YET BEEN
RECEIVED FROM THE AREA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3682 11144 3695 11145 3694 11132 3682 11130
      3669 11124 3667 11141

$$

MCCOLLUM
999 
WGUS75 KFGZ 232314
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
414 PM MST THU AUG 23 2012

AZC005-232322-
/O.EXP.KFGZ.FF.W.0031.000000T0000Z-120823T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
414 PM MST THU AUG 23 2012

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

THUNDERSTORMS HAVE ACROSS THE ANTELOPE CREEK DRAINAGE HAVE DISSIPATED. 
THE THREAT FOR FLASH FLOODING HAS ENDED FOR NOW.

LAT...LON 3682 11144 3695 11145 3694 11132 3682 11130
      3669 11124 3667 11141

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:39 PM MST, 6 minutes earlier.

Area forecast discussion, Aug 23, 2:39 PM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
237 PM MST THU AUG 22 2012

.SYNOPSIS...SCATTERED STORMS WILL CONTINUE OVER THE AREA
TODAY...TAPERING OFF LATER THIS EVENING. SOME STORMS WILL PRODUCE
HEAVY RAINFALL. AS THE TROUGH EXITS TONIGHT...DRIER AIR WILL PUSH IN FROM
THE WEST RESULTING IN A RETURN TO MORE TYPICAL LATE AUGUST SHOWER
AND THUNDERSTORM CHANCES FRIDAY INTO THE WEEKEND. SEASONABLE WEATHER
CONDITIONS WITH WARMING TEMPERATURES CAN BE EXPECTED THROUGH NEXT
WEEK.

&&

.DISCUSSION...THE UPPER LEVEL LOW PRESSURE SYSTEM THAT HAS BEEN
AFFECTING THE AREA CONTINUES TO SPIN OVER NORTHERN AZ/SOUTHERN UT
THIS AFTERNOON. WATER VAPOR IMAGERY SHOWS DRIER MID LEVEL AIR
SPREADING EAST ACROSS NORTHERN AZ WHICH HAS LIMITED CONVECTIVE
POTENTIAL OF STORMS TODAY. SCATTERED STORMS HAVE DEVELOPED AND ARE
MOVING TO THE EAST/NORTHEAST AT ABOUT 20 MPH. FLASH FLOOD WATCH FOR
EASTERN AZ HAS BEEN CANCELED AS WIDESPREAD RAINFALL HAS PUSHED EAST
AND DO NOT ANTICIPATE A WIDESPREAD FLOOD THREAT. THOUGH LOCALIZED
FLOODING WILL BE POSSIBLE WITH TODAYS STORMS...ESPECIALLY OVER FAR
NORTHER AZ UNDERNEATH THE LOW WHERE STEERING FLOW IS WEAKER.

BY FRIDAY THE TROUGH MOVES EAST OF THE STATE WITH DRIER MID LEVEL
AIR BEHIND THE TROUGH AGAIN LIMITING STORM COVERAGE. STILL ENOUGH
MOISTURE TO FUEL AT LEAST SCATTERED STORMS FAVORING THE HIGHER
TERRAIN. COOLER DAYTIME TEMPERATURES EXPERIENCED TODAY WILL WARM A
COUPLE OF DEGREES FOR FRIDAY.

HIGH PRESSURE REBUILDS OVER THE SOUTHWEST THIS WEEKEND CENTERING
NEAR THE FOUR CORNERS BY EARLY NEXT WEEK. A TYPICAL LATE AUGUST
MONSOON PATTERN IS EXPECTED WITH NEAR CLIMO PRECIPITATION CHANCES
AND NEAR AVERAGE TEMPERATURES.

&&

.AVIATION...FOR THE 00Z PACKAGE...UNTIL 03Z...ISOLD TO SCT SHRA/TSRA
WILL CONTINUE ACROSS NORTHERN AZ...PRODUCING LOCALLY HEAVY RAIN AND
LOW CEILINGS. EXPECT MVFR/IFR CONDITIONS IN SHRA/TSRA. THUNDERSTORM
ACTIVITY WILL DIMINISH AFTER 03Z THIS EVENING. AFTER 18Z
FRIDAY...SCT SHRA/TSRA WILL DEVELOP AGAIN...MOST PREVALENT OVER THE
HIGHER TERRAIN AREAS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCS
AVIATION.......DJO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 23, 2:36 PM MST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
236 PM MST THU AUG 23 2012

AZZ004>018-037>040-241215-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
236 PM MST THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE REMAINDER OF THIS AFTERNOON
AND EVENING. SOME STORMS MAY PRODUCE HEAVY RAINFALL WITH LOCALIZED
FLOODING STILL A THREAT. A FEW STRONGER STORMS PRODUCING HAIL AND
GUSTY WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHTLY DRIER WEST TO NORTHWEST FLOW BEHIND THE TROUGH ON FRIDAY
AND SATURDAY WILL BRING THUNDERSTORM CHANCES DOWN TO 20 TO 40
PERCENT. A MORE TYPICAL MONSOON PATTERN WILL FOLLOW INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 23, 8:47 AM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
847 AM MST THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FLASH FLOOD      5 W GANADO              35.71N 109.64W
08/23/2012                   APACHE             AZ   DEPT OF HIGHWAYS

            TWO FEET OF WATER OVER NAVAJO ROUTE 15 NEAR CORNFIELDS

&&

EVENT NUMBER FGZ1200090

DJO
Local storm report, Aug 23, 9:07 AM MST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
907 AM MST THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       ST. JOHNS               34.51N 109.38W
08/23/2012  M0.82 INCH       APACHE             AZ   LAW ENFORCEMENT

            STREET FLOODING IN SAINT JOHNS

&&

EVENT NUMBER FGZ1200091

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 11:22 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 22, 11:58 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 23, 1:32 AM MSTAreal Flood AdvisoryFGZCoconino, Yavapai4 hr
Aug 23, 2:04 AM MSTAreal Flood AdvisoryFGZCoconino116 min
Aug 23, 3:02 AM MSTFlash Flood WarningFGZYavapai88 min
Aug 23, 5:11 AM MSTAreal Flood AdvisoryFGZGila109 min
Aug 23, 6:32 AM MSTAreal Flood AdvisoryFGZNavajo62 min
Aug 23, 6:45 AM MSTFlash Flood WatchFGZApache, Coconino, Navajo6 hr
Aug 23, 7:27 AM MSTAreal Flood AdvisoryFGZCoconino4 hr
Aug 23, 8:45 AM MSTAreal Flood AdvisoryFGZApache, Navajo105 min
Aug 23, 3:14 PM MSTSevere Thunderstorm WarningFGZApache, Navajo31 min

Nearby

Flash Flood Warnings in Arizona, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.